This image displays widespread raised and flat lesions coming together into larger lesions typical of drug rashes (eruptions).  This image displays a typical drug eruption in an infant. Widespread pink lesions are typical of urticarial drug eruptions. Despite the bright red color and alarming appearance, rashes from medications often do not have symptoms or there is only mild itching present. <br />
Share |

Drug Eruption, Unclassified (Pediatric)  A parent's guide to condition and treatment information

Picture of Drug Eruption, Unclassified (Pediatric): This image displays widespread raised and flat lesions coming together into larger lesions typical of drug rashes (eruptions).  Divider line
This image displays widespread raised and flat lesions coming together into larger lesions typical of drug rashes (eruptions).
left arrow
right arrow
Overview
A drug eruption, also known as drug reaction or drug rash, is a skin condition caused by taking a medication. A drug eruption can appear in many ways, and any medication can cause a drug eruption.
Who's At Risk
Drug eruptions can appear on people of all ages, all races, and of both sexes. Among adults, women are more likely than men to develop drug eruptions, and they tend to occur more frequently in elderly people.

People may be more likely to have a drug eruption if they:
  • Have a weakened immune system due to illness or medication
  • Have an infection
  • Are taking more than 3 medicines daily
Although any medication can cause a rash, the most common types of medications that cause a drug eruption include:
  • Antibiotics such as penicillin or sulfa drugs
  • Anti-inflammatory medicines such as ibuprofen, naproxen, or indomethacin
  • Painkillers such as codeine or morphine
  • Seizure medications (anti-convulsants) such as phenytoin or carbamazepine
  • Chemotherapy drugs
  • Medicines for psychiatric illnesses (psychotropic medications)
  • Diuretics
  • Iodine, especially that found in X-ray contrast dye
Signs and Symptoms
Drug eruptions can appear as various types of skin rashes, including pink-to-red bumps, hives, blisters, red patches, pus-filled bumps (pustules), or as sensitivity to sunlight. Drug rashes may involve the entire skin surface, or they may be limited to one or a few body parts.

Itching is common in many drug eruptions. However, if your child has a fever, if his or her skin is tender, or if the inside of the mouth or the genitalia are involved, a more serious skin condition may be present.
Self-Care Guidelines
For widespread or severe drug eruptions, self-care is not recommended. Call your child's doctor or 911, depending on how severe your child's symptoms are.

For mild or limited skin reactions, you could have your child:
  • Take cool showers or apply cool compresses.
  • Apply calamine lotion.
  • Take an antihistamine such as diphenhydramine.
When to Seek Medical Care
Whenever your child is started on a new medication and develops a rash, you should immediately notify the doctor who prescribed the medicine. If your child has difficulty breathing, rapid heart rate, or swelling of the tongue, lips, throat, or face, seek medical care immediately.

Prepare a list for the doctor of all of your child's medications, including prescription and over-the-counter pills or syrups as well as topical creams, vitamins, and herbal or homeopathic remedies. Be sure to include medicines that your child may take only on occasion. If possible, try to document when your child started taking each medication. Also make certain that you know about any previous reactions your child might have had to medicines or food.
Treatments Your Physician May Prescribe
If your physician suspects a drug eruption, he or she may want to establish the correct diagnosis by performing a biopsy of the lesion. The procedure involves:
  1. Numbing the skin with an injectable anesthetic.
  2. Sampling a small piece of skin by using a flexible razor blade, a scalpel, or a tiny cookie cutter (called a "punch biopsy"). If a punch biopsy is taken, a stitch (suture) or two may be placed and will need to be removed 6–14 days later.
  3. Having the skin sample examined under the microscope by a specially trained physician (dermatopathologist).
In addition, the doctor may want to do blood tests and look for signs of an allergic reaction.

The best treatment for a drug eruption is to stop the medication that is causing it. After your child stops taking a medicine, it may take 5–10 days to see an improvement in the skin and up to 3 weeks for the rash to go away completely.

Note: Do not have your child stop taking a prescription medication until the doctor advises you to do so.

Other treatments that may be helpful include:
  • Oral antihistamine pills or syrups such as diphenhydramine, hydroxyzine, loratadine, cetirizine, fexofenadine, or desloratadine for itching
  • Topical corticosteroid (cortisone) creams or lotions for red, inflamed skin
  • Topical antibiotic ointments for open sores

References

Bolognia, Jean L., ed. Dermatology, pp.333, 337. New York: Mosby, 2003.

Freedberg, Irwin M., ed. Fitzpatrick's Dermatology in General Medicine. 6th ed. pp.1330, 1336. New York: McGraw-Hill, 2003.
Last Updated: 22 Dec 2008